Texas, 2023Winter Weather in Texas, January 30 to 31, 2023
January 30 to 31, 2023 · NWS EWX · 8 events in 8 counties and zones
A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 30, 2:08 PM CST, 52 minutes earlier.
Area forecast discussion, Jan 30, 2:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
208 PM CST Mon Jan 30 2023
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 203 PM CST Mon Jan 30 2023
...Hazardous to Very Hazardous Travel Impacts And Isolated Power
Outages Are Expected...
Short Term...
A significant winter storm is already underway, with reports of
icing in portions of the Hill Country and even stretching as far
south as northern portions of Travis County early this afternoon. A
shallow arctic airmass has made it's entrance and is unlikely to
budge for at least the next 48 hours. Combine that with the
overrunning of gulf moisture over a very cold airmass, and you've
got the recipe for a good ole' fashioned Hill Country ice storm.
Confidence has increased in accumulations of 1/4 to 3/4 of an inch
for the Hill Country, with up to 1/2 inch possible as far east as
the Austin Metro, Georgetown, and Round Rock. Observed soundings in
Fort Worth this morning should a classic low level inversion, with a
super shallow arctic airmass. Temperatures at the surface are
hovering around freezing over our area, but just 1000 meters above
the surface, temperatures are in the lower 50s!
We are expecting several rounds of precipitation to move through
over the next 48 hours, hence the unusually lengthy duration of the
Warning and Advisory products. One thing to note will be the
intensity of each round of precip. The first round will move through
into this evening with generally light amounts less than 1/10th of
an inch of ice where temperatures dip below freezing. On Tuesday, a
second round, likely heavier than the first will move in early
Tuesday and continue through late morning/early afternoon. Up to a
1/4 inch of ice accumulation is possible with this round over the
Warning area. Lastly, another, perhaps the most significant round,
with even some embedded thunder/convective elements will move
through late Tuesday night into early Wednesday morning. This round
has the potential to create serious issues, especially along the I-
35 corridor along and north of San Marcos. This time period will
have to be watched closely as impacts could be the most significant.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 203 PM CST Mon Jan 30 2023
Winter weather impacts will continue in many areas across the Hill
Country and northern/western portions of the Austin metro through
Wednesday. Slow moving upper trough currently spinning off the CA
coast will still be well off to our west on Wednesday, but
overrunning H7 southwesterlies will keep precipitation chances high
through the daytime and evening. Leaning heavily on the NAM for
temperature forecasts Wednesday, with at or below freezing temps
expected through the morning hours for the areas mentioned above.
The rest of south-central Texas should just experience a cold rain.
But additional ice accumulations will be possible in the morning
hours for northern areas, and potentially into the afternoon. We do
still think most spots will reach the 33-34 degree range and then
remain steady through Wednesday night. That may not be enough to
completely melt off any ice accumulations until later Wednesday
night or maybe even Thursday morning in any isolated locations that
may remain below freezing, but conditions WILL gradually improve
late Wednesday through Wednesday night.
Anyone relying on automated forecast apps and even on the NBM will
not be seeing an accurate forecast for temperatures and potential
ice accumulations this week.
Precipitation will gradually diminish from SW to NE early on
Thursday. As the trough axis moves through during the day Thursday
there is a very low chance for some wrap-around precip for our far
northern counties through the afternoon, but in general we should
begin to dry out and thaw out! Despite northerly surface flow and
clouds remaining in place most of Thursday, only clearing from west
to east late in the day, we anticipate highs will reach the mid 40s
to even the low 60s near the Rio Grande.
With ample sunshine on Friday, the warming trend will continue and
highs should top out in the mid 50s to mid 60s. Winds shift to
southerly on Friday night, setting the stage for a seasonal Saturday
and a warm Sunday with highs into the 60s and lower 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Mon Jan 30 2023
An active forecast is in play for the next 24-30 hours as -FZRA and
gusty northerly winds are expected, mainly at AUS. Some -FZDZ could
sneak into the TAF at SAT or SSF, but it looks unlikely at this point
as temperatures should remain above freezing at both locations.
Enroute conditions obviously won't be ideal though in the final
1000-2000 feet of descent as a shallow cold airmass remains in place.
TAFS are mostly straight forward, as ceilings are expected to remain
IFR, with LIFR conditions likely after 06-09Z tonight at all sites.
Winds will remain elevated at 10-15 kts overnight with continuing
VCSH or -SHRA at SAT, SSF, and DRT through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 28 33 31 36 / 40 60 80 90
Austin Bergstrom Intl Airport 29 32 30 37 / 40 60 80 90
New Braunfels Muni Airport 29 35 33 37 / 40 50 80 80
Burnet Muni Airport 25 30 28 34 / 40 70 90 90
Del Rio Intl Airport 42 45 40 43 / 40 50 80 70
Georgetown Muni Airport 29 32 29 35 / 40 70 80 90
Hondo Muni Airport 37 39 36 40 / 50 60 90 90
San Marcos Muni Airport 30 36 31 37 / 40 50 80 90
La Grange - Fayette Regional 29 37 35 38 / 40 30 70 90
San Antonio Intl Airport 35 37 35 38 / 40 60 80 90
Stinson Muni Airport 38 39 36 39 / 40 50 80 90
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Wednesday for Bandera-Bastrop-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays-
Kendall-Kerr-Lee-Llano-Real-Travis-Williamson.
Winter Weather Advisory until noon CST Wednesday for Bexar-Fayette-
Gonzales-Kinney-Medina-Uvalde-Val Verde-Wilson.
&&
Short-Term...MMM
Long-Term...KCW
Aviation...MMM
Hazardous weather outlook, Jan 30, 3:29 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Mon Jan 30 2023
TXZ171>173-183>194-202>209-217>225-228-310930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Mon Jan 30 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A Winter Storm Warning remains in effect from 9 AM This morning
through Wednesday across the Hill Country, along and east of the
I-35 corridor. Significant icing with hazardous to very hazardous
travel conditions and power outages will be expected. Expect ice
accumulations as high as a quarter to half of an inch, especially
across the Hill Country and into the Austin metro area.
A Winter Weather Advisory is in effect for the counties along and
west of San Antonio along US HWY 90 where icing up to a tenth of
an inch will be possible with some hazardous travel conditions but
some greater potential for icing does exist across far northern
sections of Bexar, Medina and Uvalde counties. Travel conditions
across those areas could become very hazardous.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Winter Storm Warning remains in effect from 9 AM This morning
through Wednesday across the Hill Country, along and east of the
I-35 corridor. Significant icing with hazardous to very hazardous
travel conditions and power outages will be expected. Expect ice
accumulations as high as a quarter to half of an inch, especially
across the Hill Country and into the Austin metro area.
A Winter Weather Advisory is in effect for the counties along and
west of San Antonio along US HWY 90 where icing up to a tenth of
an inch will be possible with some hazardous travel conditions but
some greater potential for icing does exist across far northern
sections of Bexar, Medina and Uvalde counties. Travel conditions
across those areas could become very hazardous.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jan 30, 11:20 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM FREEZING RAIN 2 ENE GRANITE SHOALS 30.60N 98.35W
01/30/2023 U0.00 INCH BURNET TX PUBLIC
PUBLIC REPORTS FREEZING DRIZZLE OCCURRING.
&&
EHLocal storm report, Jan 30, 11:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM FREEZING RAIN 1 NW FREDERICKSBURG 30.28N 98.88W
01/30/2023 U0.00 INCH GILLESPIE TX PUBLIC
PUBLIC REPORTS FREEZING DRIZZLE OCCURING.
&&
EHWinter Weather, Bandera
- When
- January 30, 3:00 PM CST to January 31, 11:59 PM CST
- Where
- Bandera forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Bastrop
- When
- January 30, 3:00 PM CST to January 31, 11:59 PM CST
- Where
- Bastrop forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Caldwell
- When
- January 30, 3:00 PM CST to January 31, 11:59 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Medina
- When
- January 30, 3:00 PM CST to January 31, 11:59 PM CST
- Where
- Medina forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Bexar
- When
- January 30, 5:00 PM CST to January 31, 11:59 PM CST
- Where
- Bexar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Fayette
- When
- January 30, 5:00 PM CST to January 31, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began on the afternoon of the 30th and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Val Verde
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began in the early morning of the 31st and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
Winter Weather, Uvalde
- When
- January 31, 2:00 AM CST to 11:59 PM CST
- Where
- Uvalde forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle began in the early morning of the 31st and continued off and on until February 2. The icing was mainly on trees and elevated surfaces with no significant impact.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 30 to 31, 20234 deaths · 3 events
- Winter Storm and Cold in Texas, January 30 to 31, 20231 death · 45 injured · 32 events
- Winter Storm in Texas, January 30 to 31, 20231 death · 9 events
- Winter Weather in Texas, January 30, 20231 death · 4 events
- Winter Storm and Winter Weather in Kentucky, January 30 to 31, 20237 injured · 22 events
- Ice Storm in Tennessee, January 30 to 31, 2023$85,000 · 5 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 20234 injured · 6 events
- Winter Storm and Winter Weather in Missouri, January 30 to 31, 20233 injured · 11 events
- Extreme Cold in South Dakota, January 30, 202320 events
- Ice Storm and Winter Storm in Tennessee, January 30 to 31, 202320 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202317 events
- Winter Storm in Oklahoma, January 30 to 31, 202314 events